Following the distribution of more than 17,000 contaminated steroid injections by the New England Compounding Center of Massachusetts last year, the FDA has emphasized the need for compounding pharmacies to uphold the required safety standards. As part of this emphasis, the FDA has been implementing nationwide inspections to improve sterilization and cleanliness standards in compounding pharmacies. In recent weeks, several compounding pharmacies have issued recalls, mainly involving high-risk sterile products. For instance, in late March, New Jersey-based Med Prep Consulting Inc. halted production and announced a voluntary recall after a Connecticut hospital identified fungus in at least five bags.
Now, Balanced Solutions in Lake Mary, Florida has announced a voluntary recall of all of its sterile non-expired drug products. Balanced Solutions announced the recall on its website on April 17, citing a lack of sterility assurance and concerns regarding quality controls. The recall follows an FDA inspection that discovered gram-negative bacteria in a chromium chloride injection. The full list of the 53 recalled drugs, which can be found on the Balanced Solutions website, includes many injectable drugs and the spinal steroid that was linked to the NECC fungal meningitis outbreak.
Following the inspection, “investigators observed poor practices, which may have exposed the company’s sterile products to microbial contamination.” Officials stated that Sphingobacterium thalpophilym was discovered in samples of chromium chloride, an additive used for intravenous nutritional supplements. Although this type of bacteria can cause disease and various infections, the FDA reports that it “does not usually cause infection in humans.”
According to Balanced Solutions, which is a division of Axium Healthcare Pharmacy Inc., the recalled products have not been linked to any reports of injury or illness. However, officials emphasized that health care providers should quarantine the recalled products immediately and follow all of the recall instructions. In addition, concerned patients who may have been administered the recalled drugs are advised to contact their health care providers.